Pennsylvania, 2002

Flash Flooding and Hail in Pennsylvania, April 15, 2002

April 15, 2002 · NWS PBZ · 17 events in 7 counties and zones

12 hail, 4 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 15, 4:12 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 15, 4:12 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT MON APR 15 2002

QUICK ZONE UPDATE FOR A CHANCE OF THUNDERSTORMS IN MERCER AND VENANGO
COUNTIES IN THE NORTHWEST. A FEW THUNDERSTORMS HAVE FORMED ON THE
LAKE BREEZE BOUNDARY AND MAY MOVE EAST INTO MERCER AND VENANGO
BEFORE DISSIPATING.

.PBZ...
MD...NONE.
OH...FLOOD WARNING FOR MONDAY NIGHT FOR ZONE OHC031.

PA...NONE.
WV...NONE.

RSD

In the hours before

Special weather statement, Apr 15, 5:14 PM EST, 26 minutes before
PAZ007>009-013>016-022-023-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT MON APR 15 2002

TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO

The radar

The Pittsburgh radar (KPBZ), 91 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
April 15, 5:40 PM EST
Where
Mercer County, 1 mi N of Stoneboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.350, -80.117

Hail, Venango

When
April 15, 6:00 PM EST
Where
Venango County, 1 mi N of Franklin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.420, -79.850

Hail, Clarion

When
April 15, 6:15 PM EST
Where
Clarion County, 2 mi E of Scotch Hill
Measured
0.88 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
41.330, -79.250

Nickel-sized hail covered area roadways.

Hail, Mercer

When
April 15, 6:15 PM EST
Where
Mercer County, New Lebanon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -80.083

Hail, Venango

When
April 15, 6:30 PM EST
Where
Venango County, Clintonville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.200, -79.883

Hail, Jefferson

When
April 15, 6:40 PM EST
Where
Jefferson County, 2 mi W of Brookville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.170, -79.117

Hail, Butler

When
April 15, 6:40 PM EST
Where
Butler County, Eau Claire
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -79.817

Hail, Clarion

When
April 15, 7:00 PM EST
Where
Clarion County, Fryburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.350, -79.450

Thunderstorm Wind, Jefferson

When
April 15, 7:00 PM EST
Where
Jefferson County, Brookville
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -79.083

Thunderstorm winds downed several trees.

Hail, Venango

When
April 15, 7:10 PM EST
Where
Venango County, 3 mi N of Oil City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.480, -79.717

Flash Flood, Mercer

When
April 15, 7:20 PM EST to 9:00 PM EST
Where
Mercer County, New Lebanon
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Heavy thunderstorm rains forced Mill Creek from its banks, causing minor flooding along Messenger Road.

Hail, Armstrong

When
April 15, 7:45 PM EST
Where
Armstrong County, Kellersburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -79.417

Flash Flood, Jefferson

When
April 15, 7:50 PM EST to 10:00 PM EST
Where
Jefferson County, Brookville
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Heavy thunderstorm rains forced North Fork Creek from its banks, flooding a trailer park.

Hail, Clarion

When
April 15, 8:00 PM EST
Where
Clarion County, 2 mi N of New Bethlehem
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -79.317

Hail, Indiana

When
April 15, 8:15 PM EST
Where
Indiana County, Ernest
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -79.167

Flash Flood, Clarion

When
April 15, 8:30 PM EST to 10:30 PM EST
Where
Clarion County, Rimersburg
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Heavy thunderstorm rains temporarily flooded portions of State Highway 68 near Rimersburg and State Highway 861 between Rimersburg and New Bethlehem.

Flash Flood, Indiana

When
April 15, 9:15 PM EST to 11:30 PM EST
Where
Indiana County, Clymer
Reported by
DEPT OF HIGHWAYS
Coordinates
40.652, -79.087 (the zone’s center; the record gives no point)

Heavy thunderstorm rains produced minor road flooding in the Clymer and Marion Center areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287693, 5287694, 5287695, 5287696, 5287697, 5287698, 5287699, 5287701, 5287703, 5287702, 5287700, 5287705, 5287704, 5287707, 5287708, 5287706, 5287709.